Worst headache ever

First, I was tested for GCA last month and got a clear result. I've had PMR for 18 months and I have finally been successfully weaning to lower doses of prednilosone. I was in the 6-7mg range for several months, as pain would return.. you know the drill. I finally got down to 5 mg for about 3 weeks, then 4 and stayed there for a month... I felt great. Best I've felt since diagnosis. Doc told me on weds to cut back to 3 mg for a month. So, day 1, Increased soreness but nothing severe. Day two night (I take in am) I got the worst headache I have ever had. ALL NIGHT. Couldn't sleep, ice didn't help (has in the past for headaches) but this one had me retching throughout the night. It was like I could almost SEE the pain. Today I'm feeling like I was in a wreck. Achy and sensitive but not in serious pain. Stiffness and ache increased. Totally drained.... in my research I don't find headache listed as a withdrawal side effect. Can anyone inform me differently? PMR Pro or Lady Dorset?

20 Replies
oldestnewest

Hi Zacsmimi,

So sorry to hear about your headaches. Personally it was never a feature of my withdrawal pains, achy and generally yucky yes, but headache -no!

Such a shame that feeling good at 4mg to be suddenly feeling so bad. If it were me, I'd go back to 4mg again, get stable, and then reduce by 0.5 mg next time around. Even if it's not a relapse, feeling so bad won't help, but an extra mg might!

Initial thought is that headache is something not related to your illness. Can you attribute it to anything else, like too much sun or viral infection? Have you tried ordinary painkillers?

Sorry can't give you definitive answer. Do hope you feel better soon.

2 likes
Reply

They come In tiny 4 mg pills. One mg is the smallest I can go.... but I could alternate. We'll see. I did take 4 today. Often my shoulders and neck cause headaches... this one was just supernatural.

Reply

Headache IS a symptom of adrenal insufficiency, as is feeling rubbish. Now whether it would be that bad I don't know but this sort of jump at this stage is going to leave your body behind. You are on Medrol I take it? It DOES come in 2mg tablets but if you must reduce 1mg at a time I think using DSNS might be a good idea even if you haven't needed it before.

Reply

Unfortunately not in the US

Reply

The headache I got when I was inadvertently without pred for nearly 48 hours was a dull, persistent, non-responsive to painkillers headache, which responded rather quickly to pred, as did the accompanying exhaustion.

Reply

DSNS? Dead slow?

Reply

... and nearly stop!

healthunlocked.com/pmrgcauk...

Having managed to access the Pfizer USA healthcare professional site it says:

"MEDROL Tablets are available in the following strengths and package sizes:

2 mg (pink, elliptical, scored, imprinted MEDROL 2)

Bottles of 100 NDC 0009-0049-02

2 mg (white, elliptical, scored, imprinted MEDROL 2)

Bottles of 100 NDC 0009-0020-01"

So it IS available and I have been told by other people they have managed to get 2mg tablets.

Reply

I will start calling pharmacies!! Mine told me they couldn't get it!!

Reply

It's the same in the UK for 1mg enteric coated pred - the big chains don't want to know. Boots is particularly guilty - but their holding company manufacturers it!!!!! I out it down to laziness...

Reply

This is the deal. 90 days worth of the 2mg BRAND NAME. (Generic is not made) is $ 180. Generic 4mgs is about $10. I just need to get a sharper pill cutter

Reply

Do you have pharmacies that will make up specific doses? My husband used to take a load of 5mg warfarin tablets to the pharmacy who made it up into 2mg capsules. He knew 2mg a day kept his level absolutely stable but here you can't get anything other than 5mg. Cost him about 20 euros for about 6 months supply.

Reply

Your headache sounds like the killer migraines I get from time to time, fortunately far less often in old age than in my younger days. Yes, after feeling your skull has been scraped out with a spoon, and you've been throwing up and all, you feel completely exhausted.

Reply

A totally new and horrific experience.

Reply

Zacsmimi, if in the end you decide it probably was migraine it's worth trying to figure out if there was a specific trigger. I had my first migraine at age nine. I had two more over the next little while when it dawned on me that each time had been after consuming an icecream soda - a treat I'd not had before. Needless to say I never had an icecream soda again. In that case I'm going to blame the artificial ingredients, which I may not have been exposed to before, at least not in such a concentrated form. Over the years, apart from hormonal fluctuations during my childbearing years, I'd say the major trigger has been foods and drinks. It's meant I can't drink alcohol much or often, or, strangely, apple juice, and I avoid when I can things with artificial colour and flavouring.

1 like
Reply

Hi there

this is a message for PMR Pro. You said in your reply to Zacsmimi that her headache could be due to adrenal insufficiency. Can you tell me what this is?

i have had a headache for over two weeks now. Had PMR for 2.5 years. On 7mg Pred daily. No probs before and suddenly worst head ache ever started two weeks ago. Been checked by GP and optician for GCA and found nothing but now GP not happy and wants to send me for a brain scan. Thought it could be stress and tension and had a shoulder, neck and back massage yesterday which did make me feel a little better for a while but headache has returned. Managing it at the moment with paracetamol which keeps it bearable but not rid of it completely.

i hope your headache goes soon Zacsmimi. It's pretty aweful isn't it.

Reply

Have you considered migraine? I suffer from it and when I was reducing my preds I too had the the worst headache I had ever had. I took a dose of sumatriptan, (which can be bought over the counter under the name immigran), but although it eased the issue it didn't completely get rid of it like it normally would. I took a second dose and it all cleared up. I've never had a migraine that powerful before and hope I never have again. It must have been migraine, because if it wasn't it wouldn't have responded at all to the sumatriptan according to the doctor. Hope this helps.

In the past I've had severe migraines that have lasted for days but were controlled to some degree with over the counter drugs such as paracetamol, but never completely went away. I was given various headache treatments by the doctor over a number of weeks but it never completely went away until I was given the Sumatriptan. It is definitely the only one that works for me and is specifically for migraine.

Reply

It sounds like a migraine has found you. Hopefully the pain is gone, but the hangover is also miserable. Go gently this day, drink plenty of water and some caffeine too.

I have lived with migraines for near 60 years, but in my 4 years of PMR, migraine was never part of my taper, or flare, experience. Obviously something triggered your event, sometimes impossible to determine the cause...especially when you are suffering!

Good wishes, this too shall pass, Jerri

Reply

Your headache sounds like a migraine. It's a shame you didn't go to the ER because they would have done a CT scan to make sure you weren't having a stroke. A headache that bad can be a sign of a stroke. Your description of your headache is very much like my migraines along with the retching. And of course you always have to have a first one. And a migraine could have been brought on by the stress of the drop in prednisone.

Reply

I hope you are better now and it was a one- time occurance. I'd ask my doctor for something ( in case ) you have to tackle it again!! Sounds like ONCE is enough!!

Reply

I've been treated for pmr for about 18 months. I had the worst headache of my life at one point in my taper a few months back. Lots of vomiting too. I've had migraines (weather changes are my main trigger) for years but this headache didn't feel like any migraine I've ever had. It was brutal, in a different part of my head and I could not stop crying from the pain. It went on for hours. My doc told me to get to the Emergency Room asap. Long story short...they did a CT scan to rule out a brain bleed. I was dehydrated from the vomiting and had sky high blood pressure (from the pain I assume). I was rehydrated and given something to settle down the vomiting and the pain eventually subsided. The ER team decided it was a really bad migraine. I never want one like that again. Not sure if the pred reduction was a trigger but I do like to blame pred for most things :)

Reply

You may also like...